Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Tucson, AZ

August 12, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2005, 11:29 AM MST for Cochise County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 11:29 AM MST (18:29 UTC)
Expired
Aug 12, 2005, 12:00 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 121829
SVRTWC
AZC003-121900-
/O.NEW.KTWC.SV.W.0103.050812T1829Z-050812T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL NOON MST

* AT 1129 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HEREFORD...OR ABOUT 8 MILES
  SOUTHEAST OF SIERRA VISTA...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PALOMINAS AND JUNCTION OF HIGHWAYS 80 AND 90.

LAT...LON 3163 11026 3145 11032 3133 11003 3164 10996

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 121843
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1140 AM MST FRI AUG 12 2005

AZC003-121900-
/O.CON.KTWC.SV.W.0103.000000T0000Z-050812T1900Z/
COCHISE AZ-
1140 AM MST FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST PART OF THIS 
STORM WAS LOCATED ALONG HIGHWAY 90 NEAR THE SAN PEDRO WASH. THIS 
STORM WAS MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PALOMINAS AND JUNCTION OF HIGHWAYS 80 AND 90.

LAT...LON 3163 11026 3145 11032 3133 11003 3164 10996

$$

WEATHER.GOV/TUCSON

RASMUSSEN
000 
WWUS55 KTWC 121856
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST FRI AUG 12 2005

AZC003-121905-
/O.EXP.KTWC.SV.W.0103.000000T0000Z-050812T1900Z/
COCHISE AZ-
1155 AM MST FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
EXPIRES AT NOON MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN COCHISE COUNTY HAS FALLEN BELOW SEVERE LEVELS AND HAS 
BEEN ALLOWED TO EXPIRE AT NOON MST.

LAT...LON 3163 11026 3145 11032 3133 11003 3164 10996

$$

WEATHER.GOV/TUCSON

RASMUSSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:47 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 12, 9:47 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
947 AM MST FRI AUG 12 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE
ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK...
BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME
TEMPERATURES.

&&

.DISCUSSION...PARTLY CLOUDY SKIES ACROSS SOUTHEAST ARIZONA THIS
MORNING. THE MORNING KTUS SOUNDING WAS A BIT DRIER THAN IT HAS BEEN
IN ABOUT 4 OR 5 DAYS WITH A PRECIPITABLE WATER VALUE OF 1.54 INCHES.
HOWEVER...THIS VALUE IS STILL QUITE MOIST...BUT RELATIVELY SPEAKING
IT IS A BIT DRIER. MODIFYING THE SOUNDING USING T=94TD=61 YIELDS A
LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 2300 J/KG. USING THE
MEAN TEMP LIFTING METHOD STILL GIVES A RESPECTABLE 1700 J/KG OF
CAPE. SIGNIFICANT MID TO UPPER LEVEL DRY AIR ON THE SOUNDING AS
WELL. MAINLY LIGHT WINDS FROM THE SURFACE TO AROUND 350MB SO NOT
EXPECTED ANY ORGANIZATION TO THE CELLS THAT DEVELOP.

RADARS CURRENTLY DETECTING A DECAYING STORM COMPLEX ALONG THE
SONORA/CHIHUAHUA BORDER JUST SOUTH OF THE EXTREME SOUTHEAST CORNER
OF ARIZONA. THE UPPER LOW CONTINUES TO SPIN JUST OFF THE WEST COAST
OF THE NORTHERN BAJA PENINSULA NORTHWEST OF THE BAJA SPUR. WITH THE
POSITION OF THE LOW...MODELS ARE INDICATING UPPER LEVEL DIVERGENCE
AND DIFFLUENCE MAINLY TO THE SOUTH AND EAST OF TUCSON AND ALSO ALONG
THE MOGOLLON RIM AND NORTHWARD...SOMEWHAT SIMILAR TO YESTERDAY. WE
SHOULD SEE A BIT MORE ACTIVITY OVER MY CWA TODAY SINCE THE WARM
LAYER THAT WAS PRESENT ON YESTERDAY MORNINGS SOUNDING AT ABOUT 700MB
HELPED TO INHIBIT STORM DEVELOPMENT. THIS FEATURE IS NOT THERE THIS
MORNING SO EXPECTING STORMS TO FIRE OFF A BIT EASIER THIS AFTERNOON.
FOR NOW AM SATISFIED WITH THE CHANCE CATEGORY POPS FOR MOST AREAS...
BUT WILL MONITOR RADAR TRENDS AND WILL ADJUST AS NEEDED.

&&

.PREVIOUS DISCUSSION...
(225 AM MST FRI AUG 12 2005)

MODELS INDICATE NOT MUCH CHANGE IN THE SHORT TERM AS MOISTURE
REMAINS ACROSS SOUTHEAST ARIZONA. AN UPPER LOW CURRENTLY SPINNING
OFF THE CENTRAL BAJA COAST IS ALSO HELPING TO PULL MOISTURE
NORTHWARD...WITH THE STEERING FLOW AROUND THE LOW FROM THE SOUTH TO
SOUTHEAST. THE UPPER LOW IS EXPECTED TO MOVE SLOWLY EASTWARD THROUGH
SATURDAY...BEFORE LIFTING NORTHEAST ACROSS THE FAR SOUTHEASTERN
PORTION OF THE FORECAST AREA AS AN OPEN WAVE ON SUNDAY. THEREFORE...
WEAK DIFFLUENT FLOW WILL REMAIN ACROSS THE FORECAST AREA...WITH
SOUTHERN ARIZONA POSITIONED BETWEEN THE UPPER LOW TO THE SOUTHWEST
AND HIGH PRESSURE ALOFT TO THE NORTHEAST. GIVEN ABUNDANT MOISTURE IN
PLACE (GOES SOUNDER INDICATES BETWEEN 1 AND 2 INCHES PW ACROSS THE
CWA) AND DYNAMICS SHIFTING ACROSS THE FORECAST AREA THE NEXT COUPLE
OF DAYS...HAVE LEFT POPS IN THE SCATTERED CATEGORY THROUGH THE
WEEKEND.

EARLY NEXT WEEK THE MODELS SHOW A BAGGY TROUGH DEVELOPING ALONG THE
CALIFORNIA AND BAJA COASTS WITH ANOTHER WEAK LOW MOVING SOUTHWARD
THROUGH THE TROUGH. AS THIS SYSTEM LIFTS NORTHEAST ACROSS NORTHWEST
ARIZONA ON TUESDAY DRYING WILL BEGIN TO TAKE PLACE ACROSS THE
WESTERN HALF OF THE STATE...INCLUDING FAR WESTERN PORTIONS OF MY
CWA. BY LATE WEDNESDAY INTO THURSDAY...A MUCH STRONGER SYSTEM WILL
MOVE INTO THE PACIFIC NORTHWEST WHICH WILL REINFORCE THE WEST COAST
TROUGH. THIS WILL BRING A MORE SUBSTANTIAL DRYING TREND TO MUCH OF
SOUTHEAST ARIZONA AS THE MID AND UPPER LEVEL FLOW SWITCHES TO A
SOUTHWEST/WEST ONE. DURING THIS TIME FRAME...HAVE TRIMMED BACK
PRECIPITATION CHANCES TO ALL BUT THE FAR EASTERN PORTION OF THE
FORECAST AREA NEAR THE NEW MEXICO BORDER.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ZELL/MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI AUG 12 2005

AZZ019-029>035-131400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1042 AM MST FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP
OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY
AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10
MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO
ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE.
THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS
THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT
LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING
WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A  MOISTURE
BOUNDARY ALOFT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...
WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN
DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...
WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS.

AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA
HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF
SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE
FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND
INTENSITY.

THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF
DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL
ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A
LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM
FOR THUNDERSTORMS.

A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS
SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF
ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS
TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD
ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA
WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO
ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A
SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:14 AM MSTSevere Thunderstorm WarningTWCGraham24 min
Aug 12, 12:44 PM MSTFlash Flood WarningTWCGraham61 min
Aug 12, 4:27 PM MSTFlash Flood WarningTWCCochise63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.